[ Follow Ups ] [ Post Followup ] [ The Neurology Forum ] [ FAQ ]
Posted by ccf neuro M.D.* on September 13, 1997 at 17:28:39:
In Reply to: Dental Procedure and Seizure posted by Richard Bagwell on September 07, 1997 at 18:20:59:
My father had a denatal visit about 2 months ago. The dentist gave him a shot of I guess novacaine and after the 2nd shot he went into convulsions and when he regained consiousness he noticed that his mouth was not numb. He was taken to the hospital and was hospitalized for a few days while test were being taken. His neurologist said that he can find no cause for the seizure but has put in on Dilantin. Since taking Dilantin he says that he always feels like he is in a cloud and his cholesteral and blood sugar have been elevating even though he has lowered his intake of both.
Recently I was talking to aquaintance and she was telling me that the same thing had happened to her daughter and the dentist had not called the paramedics but rather her. She took her daughter to childrens hospital and the just happened to be a doctor from Cleveland Clinic that Said the dentist and hit a wrong nerve while giving the injection?
My Father has never had any history of Seizures or Epilepsy. Any feedback would be very much appreciated. Thanks
Seizures (convulsions specifically) are a well known side effect of lidocaine, especially if injected intravenously. In any nerve injection procedure such as those used by dentists to block sensation in the nerves providing sensation to the teeth (so you don't feel pain), there are always inherent, although thankfully infrequent risks. Sometimes in a particular person the nerve is not located where it's "supposed to be", as a result of normal anatomic variation. In other instances, the dentist may miss the intended target nerve for other reasons (difficult injection angle, inexperience etc.) and there is always a risk of some of the anesthetic getting accidentally absorbed into or injected into a blood vessel next to the nerve. Obviously only God knows what exactly happens in any individual instance, but intravenous injection of lidocaine is much more likely to precipitate seizures than simple gum infiltration is. If your father's mouth was not numb, depending on how long it took him to regain consciousness/awareness after the seizures, it may well be that in his case the lidocaine ended up in a blood vessel. Presumably your father has had some kind of imaging study of his brain like a CAT scan or MRI, and an EEG (brain wave test) to be sure there is no underlying brain problem like a tumor or stroke, or a tendency toward seizures that may have been provoked or "unleashed" if you will by the lidocaine. With no prior history of seizures (and presumably no brain tumor or stroke etc.), however, the likelihood of your father suffering additional seizures would be low, although as always, one can never make promises in medicine. Until your father's neurologist is convinced he's out of the woods in terms of recurrent seizure risk, it is prudent for him to take seizure precautions--- specifically, no driving, swimming, bathing (showers are OK), climbing, or doing any other activity (i.e. mountainclimbing, unnecessary stair climbing) in which he might be injured were he to suddenly lose consciousness and fall. If your father would be interested in a second opinion from a Cleveland Clinic epilepsy (seizure) doctor, he may call 1-800-223-2273 and ask for neurology EPILEPSY appointments; I would suggest Drs. Hans Luders, Harold Morris, or Imad Najm in particular, all of whom are well recognized experts in the research, diagnosis, and treatment of epilepsy. Information that we provide on the neurology forum is intended for general medical informational purposes only. The actual diagnosis and appropriate treatment of your father's condition should be strictly in conjunction with his treating physician(s). We hope you find this information useful.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.